North Dakota, 2010Damaging Winds in North Dakota, July 2, 2010
July 2, 2010 · NWS BIS · 5 events in 2 counties and zones
In the late evening hours of Thursday, July 1st, Severe Thunderstorm Watch number 437 was issued for western North Dakota, in anticipation of a bowing multicellular thunderstorm moving eastward over eastern Montana, towards western North Dakota and towards an increasingly moist and unstable environment. Over time, the northern section of the thunderstorm sustained its strength while the southern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late evening hours of Thursday, July 1st, Severe Thunderstorm Watch number 437 was issued for western North Dakota, in anticipation of a bowing multicellular thunderstorm moving eastward over eastern Montana, towards western North Dakota and towards an increasingly moist and unstable environment. Over time, the northern section of the thunderstorm sustained its strength while the southern half dissipated. The storm moved across northwest North Dakota during the early morning hours of Friday, July 2nd, and prompted several severe thunderstorm warnings. Several reports of severe thunderstorm wind gusts were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 8:24 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 1, 8:24 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT THU JUL 1 2010
.UPDATE...
RECENT RADAR TRENDS AND MESOSCALE ANALYSIS REVEAL A CAP
SUFFICIENT TO TO SQUELCH CONVECTION OVER NORTH DAKOTA THIS
EVENING. WITH THE MAIN SUPPORT FOR LARGER SCALE UPWARD VERTICAL
MOTION STILL OVER WESTERN AND CENTRAL MONTANA...LOOK FOR SOME
DELAY BEFORE THUNDERSTORMS ARE ABLE TO TAP INTO THE NOCTURNAL LOW
LEVEL JET AND SPREAD INTO WESTERN NORTH DAKOTA. THE LATEST STORM
PREDICTION CENTER SLIGHT RISK HAS PULLED PROBABILITIES AROUND EIGHT
COUNTIES TO THE WEST...LEAVING ONLY THE FAR NORTHWEST IN A SLIGHT
RISK FOR SEVERE TONIGHT. GRIDDED FORECASTS HAVE BEEN ADJUSTED TO
ACCOUNT FOR THIS CHANGE.
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT THU JUL 1 2010/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MAIN CONCERNS THIS FORECAST PERIOD ARE FOR POSSIBLE SEVERE
THUNDERSTORMS OVER THE NORTHWEST AND NORTH CENTRAL TONIGHT AND
AGAIN FRIDAY NIGHT. ALSO EXCESSIVE HEAT IS EXPECTED FRIDAY
AFTERNOON DUE TO COMPRESSIONAL HEATING AND HIGH HUMIDITY AS
SOUTHWEST FLOW WARMS ADIABATICALLY AND MIXES DOWN TO THE SURFACE
AHEAD OF A COLD FRONT EXPECTED TO APPROACH THE WESTERN BORDER
FRIDAY EVENING.
WESTERN AND CENTRAL NORTH DAKOTA WILL REMAIN IN BETWEEN HIGH
PRESSURE NOW OVER THE WESTERN GREAT LAKES AND A TROUGH ALONG THE
WEST COAST PLACING WESTERN AND CENTRAL NORTH DAKOTA UNDER
SOUTHWESTERLY FLOW ALOFT. AT THE SURFACE A TROUGH REMAINS ALONG
THE WESTERN NORTH DAKOTA AND EASTERN BORDER WITH A SURFACE LOW
DEVELOPING OVER NORTHERN WYOMING AND SOUTHERN MONTANA. GUSTY
SOUTHERLY WINDS OF 15 TO 25 MPH ARE MIXING DOWN TO THE SURFACE
ACROSS SOUTH CENTRAL NORTH DAKOTA. SCATTERED RAIN SHOWERS ARE
ONGOING ACROSS MAINLY NORTHERN NORTH DAKOTA THIS AFTERNOON.
SEVERAL DISTURBANCES ARE FORECAST TO EJECT OUT OF THE TROUGH ALONG
THE WEST COAST TONIGHT THROUGH SATURDAY AS THE TROUGH MOVES INTO THE
NORTHERN PLAINS. THE MAIN UPPER LEVEL ENERGY WITH THIS SYSTEM
ARRIVES FRIDAY NIGHT INTO SATURDAY FINALLY PUSHING THE STRONG COLD
FRONT THROUGH THE STATE. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND THIS EVENING OVER EASTERN MONTANAN
AND MOVING INTO WESTERN NORTH DAKOTA. A MARGINAL TO MODERATELY
UNSTABLE ATMOSPHERE IS IN PLACE ACROSS WESTERN AND NORTH CENTRAL
NORTH DAKOTA WITH 0 TO 6 KM SHEAR OF 30 TO 40 KNOTS. STRONGER
DISTURBANCES APPROACH THE REGION ON FRIDAY GIVING MORE LIFT TO A
MODERATELY UNSTABLE ATMOSPHERE BRINGING ANOTHER ROUND OF SEVERE
WEATHER DURING THE LATE AFTERNOON INTO THE OVERNIGHT ON FRIDAY. BY
SATURDAY THE COLD FRONT HAS PROGRESSED INTO CENTRAL NORTH DAKOTA
LIMITING THE SEVERE THUNDERSTORM THREAT TO EXTREME EASTERN PORTIONS
OF THE CWA. OVER THE REST OF THE STATE ON SATURDAY COLD AIR ALOFT
ASSOCIATED THE 500 HPA TROUGH PROVIDES ENOUGH INSTABILITY FOR
CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS. FLOW ALOFT BECOMES
ZONAL FOR THE FOURTH OF JULY WITH MOST OF THE DISTURBANCES STAYING
TO THE NORTH IN CANADA SO DRY WEATHER CAN BE EXPECTED.
TEMPERATURES SHOULD ONCE AGAIN BE MUCH ABOVE NORMAL ON FRIDAY.
BEHIND THE COLD FRONT ON SATURDAY EXPECT NOTICEABLY COOLER AIR WITH
HIGHS 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR WHILE AHEAD
OF THE FRONT A VERY WARM DAY CAN BE EXPECTED. SLIGHTLY BELOW NORMAL
TEMPERATURES CAN BE EXPECTED FOR THE 4TH.
LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE GFS AND ECMWF MODELS IN FAIR AGREEMENT FOR MONDAY AND TUESDAY.
BOTH DEPICT AN UPPER LOW IN NORTH CENTRAL CANADA WITH A BROAD TROUGH
ACROSS CENTRAL CANADA AND INTO THE NORTH CENTRAL US. THIS REGIME
WOULD MEAN CYCLONIC FLOW ALOFT ON MONDAY AND TUESDAY. HAVE KEPT A
SLIGHT CHANCE OF THUNDERSTORMS MONDAY/MONDAY NIGHT OVER THE FORECAST
AREA...AND HAVE A SLIGHT CHANCE TUESDAY FOR THE NORTH CENTRAL.
THE MODELS INDICATE THE LOW/TROUGH MOVING EASTWARD AND A SHORTWAVE
IN THE NORTHWEST FLOW ALOFT MAY BRING A CHANCE OF SHOWERS/THUNDER
WEDNESDAY NIGHT. THE GFS IS MORE PROGRESSIVE FOR THURSDAY...BUILDING
A RIDGE OVER THE WEST COAST/ROCKIES AS THE TROUGH CONTINUES EAST
INTO EASTERN CANADA/NEW ENGLAND. THE ECMWF KEEPS MORE OF A ZONAL
FLOW OVER CENTRAL CANADA/US AS THE MAIN LOW MOVES EAST.
BASICALLY HIGHS 75 TO 85 WITH LOWS 55 TO 60 FOR THE LONG TERM
PERIOD.
AVIATION...
A SURFACE TROUGH NOW OVER WESTERN NORTH DAKOTA THIS AFTERNOON WITH A
SURFACE LOW OVER NW SOUTH DAKOTA. VFR CONDITIONS THIS AFTERNOON WITH
A FEW SCATTERED SHOWERS OVER NORTHERN NORTH DAKOTA. GUSTY SOUTHERLY
WINDS OF 15 TO 25 KNOTS CONTINUE AT KBIS AND KJMS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MONTANA AND MOVE INTO WESTERN NORTH
DAKOTA LATE THIS AFTERNOON AND INTO THIS EVENING AT KMOT..KISN...AND KDIK.
GUSTY SOUTHERLY WINDS DEVELOP TOMORROW MORNING AT KDIK...KBIS...AND
KJMS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM CDT /10 AM MDT/ TO 7 PM CDT /6 PM MDT/
FRIDAY FOR NDZ018>020-033>035-041-042-044>046.
&&
SHORT TERM...WA/DC
LONG TERM...JV
UPDATE...SCHECK
Hazardous weather outlook, Jul 1, 10:17 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT THU JUL 1 2010
NDZ003>005-011>013-021>023-025-036-037-047-048-050-051-030430-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1117 PM CDT THU JUL 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS THE REGION REMAINS IN
A WARM MOIST AIR MASS. SIMILAR TO YESTERDAY... DEVELOPMENT IS
LIKELY TO BE TO THE WEST WITH THE STORMS MOVING INTO THE FORECAST
AREA AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOT AND HUMID ON FRIDAY...WITH HIGHS IN THE 90S. THERE
IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY AS AN UPPER
LEVEL TROUGH AND IT'S ASSOCIATED SURFACE LOW MOVE ACROSS THE AREA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AND
SATURDAY...SOME STORMS POSSIBLY SEVERE...WITH CHANCES LESSENING
SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.
NDZ019-020-034-035-042-045-046-030430-
MERCER-OLIVER-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
1117 PM CDT THU JUL 1 2010 /1017 PM MDT THU JUL 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS THE REGION REMAINS IN
A WARM MOIST AIR MASS. SIMILAR TO YESTERDAY... DEVELOPMENT IS
LIKELY TO BE TO THE WEST WITH THE STORMS MOVING INTO THE FORECAST
AREA AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOT AND HUMID ON FRIDAY...WITH HIGHS AROUND 100
DEGREES. A HEAT ADVISORY IS IN EFFECT FROM 11 AM CDT TO 7 PM CDT
FOR HEAT INDICES OF AROUND 105 EXPECTED. THERE IS A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH TUESDAY AS AN UPPER LEVEL TROUGH AND
IT'S ASSOCIATED SURFACE LOW MOVE ACROSS THE AREA. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY AND SATURDAY...SOME STORMS
POSSIBLY SEVERE...WITH CHANCES LESSENING SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.
NDZ018-033-041-044-030430-
DUNN-STARK-HETTINGER-ADAMS-
1117 PM CDT THU JUL 1 2010 /1017 PM MDT THU JUL 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS THE REGION REMAINS IN
A WARM MOIST AIR MASS. SIMILAR TO YESTERDAY... DEVELOPMENT IS
LIKELY TO BE TO THE WEST WITH THE STORMS MOVING INTO THE FORECAST
AREA AFTER MIDNIGHT. THIS AREA IS UNDER A SEVERE THUNDERSTORM
WATCH UNTIL AT LEAST 4 AM CDT. DAMAGING WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOT AND HUMID ON FRIDAY...WITH HIGHS AROUND 100
DEGREES. A HEAT ADVISORY IS IN EFFECT FROM 11 AM CDT TO 7 PM CDT
FOR HEAT INDICES OF AROUND 105 EXPECTED. THERE IS A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH TUESDAY AS AN UPPER LEVEL TROUGH AND
IT'S ASSOCIATED SURFACE LOW MOVE ACROSS THE AREA. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY AND SATURDAY...SOME STORMS
POSSIBLY SEVERE...WITH CHANCES LESSENING SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.
NDZ001-002-009-010-017-031-032-040-043-030430-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
1117 PM CDT THU JUL 1 2010 /1017 PM MDT THU JUL 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS THE REGION REMAINS IN
A WARM MOIST AIR MASS. SIMILAR TO YESTERDAY... DEVELOPMENT IS
LIKELY TO BE TO THE WEST WITH THE STORMS MOVING INTO THE FORECAST
AREA AFTER MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 4 AM CDT/3 AM MDT. DAMAGING WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOT AND HUMID ON FRIDAY...WITH HIGHS IN THE 90S. THERE
IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY AS AN UPPER
LEVEL TROUGH AND IT'S ASSOCIATED SURFACE LOW MOVE ACROSS THE AREA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AND
SATURDAY...SOME STORMS POSSIBLY SEVERE...WITH CHANCES LESSENING
SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.
SCHECK/JV
Thunderstorm Wind, Williams
- When
- July 2, 12:25 AM CST to 12:35 AM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.150, -103.630
Strong winds were reported in the city of Williston, resulting in power bumps and displaced trash dumpsters.
Thunderstorm Wind, Williams
- When
- July 2, 12:35 AM CST to 12:45 AM CST
- Where
- Williams County, 0.46 mi W of Grenora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.620, -103.940
Very heavy rain accompanied the strong thunderstorm winds.
Thunderstorm Wind, Williams
- When
- July 2, 12:50 AM CST to 1:00 AM CST
- Where
- Williams County, 0.46 mi W of Zahl
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.570, -103.690
The strong thunderstorm winds were reported at a camp ground in Zahl.
Thunderstorm Wind, Divide
- When
- July 2, 1:09 AM CST to 1:16 AM CST
- Where
- Divide County, 0.83 mi SSW of Crosby
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.910, -103.290
Thunderstorm Wind, Divide
- When
- July 2, 1:30 AM CST to 1:39 AM CST
- Where
- Divide County, 5.55 mi N of Noonan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.960, -103.010
Very heavy rain and frequent lightning accompanied the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, July 2, 20102 deaths · 1 event
- Tornado in Texas, July 2, 2010$1.5 million · EF1 · 1 event
- Tornado and Hail in Montana, July 2, 2010$33,000 · EF2 · 3 events
- Flash Flood in Texas, July 2, 2010$1.8 million · 1 event
- Flash Flood and Hail in Colorado, July 2, 2010$50,000 · 65 kt wind · 4 events
- Damaging Winds in Nebraska, July 2, 2010$25,000 · 56 kt wind · 4 events
- Hail in North Dakota, July 2 to 3, 20102 in hail · 12 events
- Flash Flooding and Lightning Strike in New Mexico, July 2 to 3, 2010$15,000 · 3 events
- Strong Wind in Georgia, July 2, 20101 injured · $5,000 · 2 events
- Rip Current in Florida, July 2, 20101 injured · 1 event
- Lightning Strike in Florida, July 2, 20101 injured · 1 event
- Hail and Damaging Winds in Montana, July 2 to 3, 20102.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244940, 244941, 244943, 244944, 244945.